Alert archive / Kansas / Frost Advisories in 2016
Frost Advisory 6, NWS Dodge City, KS
NWS Dodge City, KS issued this frost advisory at Oct 12, 2016, 5:19 AM CDT for 13 counties in Kansas. It took effect at Oct 13, 2016, 4:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2016, 5:19 AM CDT (10:19 UTC)
- In effect from
- Oct 13, 2016, 4:00 AM CDT
- Expired
- Oct 13, 2016, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 2891 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
092 WWUS73 KDDC 121019 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 519 AM CDT WED OCT 12 2016 KSZ030-031-046-122100- /O.NEW.KDDC.FR.Y.0006.161013T0900Z-161013T1400Z/ TREGO-ELLIS-RUSH- INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS...LA CROSSE 519 AM CDT WED OCT 12 2016 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY. * TEMPERATURE...33 TO 35 DEGREES. * IMPACTS...AREAS TO WIDESPREAD FROST DEVELOPMENT, LEADING TO DAMAGE OF UNPROTECTED, SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
4 follow-up statements
089 WWUS73 KDDC 121854 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 154 PM CDT WED OCT 12 2016 KSZ065-066-130300- /O.EXA.KDDC.FR.Y.0006.161013T0900Z-161013T1400Z/ PAWNEE-STAFFORD- INCLUDING THE CITIES OF...LARNED...ST. JOHN...STAFFORD... MACKSVILLE 154 PM CDT WED OCT 12 2016 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY. * TEMPERATURE...33 TO 35 DEGREES. * IMPACTS...AREAS TO WIDESPREAD FROST DEVELOPMENT... LEADING TO DAMAGE OF UNPROTECTED... SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ KSZ030-031-046-130300- /O.CON.KDDC.FR.Y.0006.161013T0900Z-161013T1400Z/ TREGO-ELLIS-RUSH- INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS...LA CROSSE 154 PM CDT WED OCT 12 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY... * TEMPERATURE...33 TO 35 DEGREES. * IMPACTS...AREAS TO WIDESPREAD FROST DEVELOPMENT... LEADING TO DAMAGE OF UNPROTECTED... SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
186 WWUS73 KDDC 130213 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 913 PM CDT WED OCT 12 2016 KSZ030-031-046-065-066-131400- /O.CON.KDDC.FR.Y.0006.161013T0900Z-161013T1400Z/ TREGO-ELLIS-RUSH-PAWNEE-STAFFORD- INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS...LA CROSSE... LARNED...ST. JOHN...STAFFORD...MACKSVILLE 913 PM CDT WED OCT 12 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY... * TEMPERATURE...33 TO 35 DEGREES. * IMPACTS...AREAS TO WIDESPREAD FROST DEVELOPMENT... LEADING TO DAMAGE OF UNPROTECTED... SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
278 WWUS73 KDDC 130630 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 130 AM CDT THU OCT 13 2016 KSZ043>045-063-064-079>081-131400- /O.EXA.KDDC.FR.Y.0006.161013T0900Z-161013T1400Z/ SCOTT-LANE-NESS-FINNEY-HODGEMAN-EDWARDS-KIOWA-PRATT- INCLUDING THE CITIES OF...SCOTT CITY...SCOTT STATE LAKE... DIGHTON...NESS CITY...GARDEN CITY...JETMORE...HANSTON...KINSLEY... LEWIS...GREENSBURG...HAVILAND...PRATT 130 AM CDT THU OCT 13 2016 ...FROST ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CDT THIS MORNING. * TEMPERATURE...33 TO 35 DEGREES. * IMPACTS...AREAS TO WIDESPREAD FROST DEVELOPMENT... LEADING TO DAMAGE OF UNPROTECTED... SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ KSZ030-031-046-065-066-131400- /O.CON.KDDC.FR.Y.0006.161013T0900Z-161013T1400Z/ TREGO-ELLIS-RUSH-PAWNEE-STAFFORD- INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS...LA CROSSE... LARNED...ST. JOHN...STAFFORD...MACKSVILLE 130 AM CDT THU OCT 13 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURE...33 TO 35 DEGREES. * IMPACTS...AREAS TO WIDESPREAD FROST DEVELOPMENT... LEADING TO DAMAGE OF UNPROTECTED... SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
408 WWUS73 KDDC 131354 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 854 AM CDT THU OCT 13 2016 KSZ030-031-043>046-063>066-079>081-131500- /O.EXP.KDDC.FR.Y.0006.000000T0000Z-161013T1400Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- EDWARDS-KIOWA-PRATT- INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS... SCOTT CITY...SCOTT STATE LAKE...DIGHTON...NESS CITY...LA CROSSE... GARDEN CITY...JETMORE...HANSTON...LARNED...ST. JOHN...STAFFORD... MACKSVILLE...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT 854 AM CDT THU OCT 13 2016 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... FROST IS NO LONGER ANTICIPATED AS TEMPERATURES WARM THIS MORNING. THEREFORE...THE FROST ADVISORY IS NO LONGER NEEDED. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 12, 4:08 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Oct 12, 4:08 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 408 AM CDT WED OCT 12 2016 ...Updated Short Term and Long Term Sections... .SHORT TERM...(Today and tonight) Issued at 407 AM CDT Wed Oct 12 2016 On the whole, the inherited forecast appears to be on track. Both the southern stream and northern stream branches of the upper tropospheric jet were pushing east fairly quickly. Convective activity was pushing into central and south central Kansas as of 0830z, with only very isolated, very light rain showers lingering across west central KS. This will wane in time as subsidence enters the picture over a large depth of the troposphere. Strongest winds will be 20 to 25 knots sustained for about a 3 hour period or so (12- 15z roughly), tied to the passage of the isallobaric high. Winds will drop off as the isallobaric high passes to the southeast and the MSLP gradient relaxes as well. Diurnal temperatures were dropped a couple degrees, in line with the WRF-ARW and the latest runs of the HRRR and RAP models, suggesting lower to mid 50s into the afternoon given such strong cold advection. The sun will come out by afternoon to offset the cold advection, but it may be a case of too little too late. As we head into tonight, the main question will be how cold we get. Latest indications are that a fair amount of cirrostratus will move into western Kansas in the 03-06z time frame late this evening. After an initial quick fall in temperatures after sunset with mostly clear sky, temperatures will likely fall at a much slower rate if not stabilize all together in the 06-12z time frame. Nevertheless, temperatures should still reach 34 to 37F over a good chunk of the southwest and west central KS region. Locations with a forecast low of 34 (Ellis, Trego, and Rush County) will carry with it a Frost Advisory, which was collaborated with surrounding offices (Hastings, Wichita, Goodland). .LONG TERM...(Thursday through Tuesday) Issued at 407 AM CDT Wed Oct 12 2016 One major, extended polar jet will move into the West late in the week through the weekend. The jet will be pass across the Northern Rockies into the Northern Plains through the Upper Midwest region, and this will keep southwest Kansas in a (very) warm sector. Temperatures well above average will result, with one or two days seeing highs for much of the southwest KS region into the upper 80s, perhaps touching 90. Given the strength of extended jet, the low level leeside trough will be pushed out a bit farther east than usual, and this will actually act to reduce our surface winds with the strongest MSLP gradient off to our east. It will also keep low level moisture displaced farther east, so our precipitation chances will be next to zero through just about the entire forecast period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1230 AM CDT Wed Oct 12 2016 A strong cold front will continue to push quickly south through the TAF period. Strongest winds will be from 09-15z with sustained winds in the 25 to 30 knot range at times, gusting in the 35 to 40 knots during the period of most rapid pressure rise behind the front. A stratus ceiling will accompany the front, but ceilings will likely remain in the MVFR range, and only for about a 3 to 5 hour period. Lighter winds and VFR will occur by late afternoon and especially into the evening with the high pressure center moving in. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 37 61 47 / 0 0 30 10 GCK 56 38 63 46 / 0 0 10 0 EHA 56 39 66 47 / 10 10 40 0 LBL 57 39 63 47 / 10 0 40 0 HYS 53 34 61 44 / 10 0 10 0 P28 58 41 60 48 / 10 0 40 30 && .DDC Watches/Warnings/Advisories... Frost Advisory from 4 AM to 9 AM CDT Thursday for KSZ030-031-046. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous weather outlook, Oct 11, 9:40 AM CDT, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 940 AM CDT TUE OCT 11 2016 KSZ030-031-043>046-061>066-074>081-084>090-121445- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 940 AM CDT TUE OCT 11 2016 /840 AM MDT TUE OCT 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DAY 1 DISCUSSION ---------------- A STRONG COLD FRONT WILL PUSH ACROSS WESTERN KANSAS LATE TONIGHT. THERE IS A SLIGHT CHANCE FOR ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT AND ALONG A DRYLINE LATER THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE NO LONGER EXPECTED. DAY 1 HAZARDS ------------- * LIGHTNING: LIMITED RISK * NON-THUNDERSTORM WIND: LIMITED RISK * FIRE WEATHER: LIMITED RISK .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DAYS 2-7 DISCUSSION ------------------- 25 TO 35 MPH WINDS WITH GUSTS AROUND 40 MPH AT TIMES ARE FORECAST BEHIND THE STRONG COLD FRONT WEDNESDAY MORNING. LOWS DOWN INTO THE MID 30S NORTH OF THE ARKANSAS RIVER THURSDAY MORNING MAY PROMOTE SOME PATCHY FROST DEVELOPMENT BEFORE THICK CLOUDS MOVE IN BY DAYBREAK. DAYS 2-7 HAZARDS ---------------- * WEDNESDAY - LIGHTNING: LIMITED RISK - NON THUNDERSTORM WIND: ELEVATED RISK - FREEZE: LIMITED RISK - FIRE WEATHER: LIMITED RISK * THURSDAY - LIGHTNING: LIMITED RISK - FREEZE: LIMITED RISK * FRIDAY - FIRE WEATHER: LIMITED RISK * SATURDAY - LIGHTNING: LIMITED RISK - FIRE WEATHER: LIMITED RISK * SUNDAY - FIRE WEATHER: LIMITED RISK * MONDAY - LIGHTNING: LIMITED RISK - FIRE WEATHER: LIMITED RISK .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Oct 12, 12:34 AM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1234 AM CDT WED OCT 12 2016
KSZ087>089-120630-
MEADE KS-CLARK KS-COMANCHE KS-
1234 AM CDT WED OCT 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE...CLARK AND
SOUTHEASTERN MEADE COUNTIES UNTIL 130 AM CDT...
AT 1234 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF ENGLEWOOD...OR 16 MILES SOUTHEAST OF
MEADE...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...COLDWATER...PROTECTION...ENGLEWOOD...SITKA...ACRES...
BUTTERMILK...LEXINGTON...BIG BASIN PRESERVE AND LAKE COLDWATER.
LAT...LON 3700 9992 3708 10021 3739 10005 3733 9922
3700 9935
TIME...MOT...LOC 0534Z 285DEG 30KT 3715 10009
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 7:18 PM CDT | Special Weather Statement | DDC | Stevens | 42 min |
| Oct 11, 9:52 PM CDT | Special Weather Statement | DDC | Seward | 38 min |
| Oct 12, 12:34 AM CDT | Special Weather Statement | DDC | Clark | 56 min |
Nearby
Frost Advisories in Kansas, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.